Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 36, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2006, 5:08 PM CDT for Kearny County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2006, 5:08 PM CDT (22:08 UTC)
- Expired
- May 7, 2006, 6:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 072209 SVRDDC KSC093-072300- /O.NEW.KDDC.SV.W.0036.060507T2208Z-060507T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 508 PM CDT SUN MAY 7 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 PM CDT * AT 506 PM CDT(406 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES NORTH OF LAKIN TO 15 MILES WEST OF LAKIN AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHERN KEARNY COUNTY... LAKIN... THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 30 AND 53. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3825 10153 3787 10152 3790 10117 3825 10110 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 072225 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 523 PM CDT SUN MAY 7 2006 KSC093-072300- /O.CON.KDDC.SV.W.0036.000000T0000Z-060507T2300Z/ KEARNY KS- 523 PM CDT SUN MAY 7 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR KEARNY COUNTY... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF LAKIN...OR ABOUT 11 MILES NORTHEAST OF KENDALL. ANOTHER SEVERE THUNDERSTORM WAS LOCATED ABOUT 6 MILES SOUTHWEST OF LYDIA...BOTH STORMS WERE MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3825 10153 3787 10152 3790 10117 3825 10110 $$ UMSCHEID
000 WWUS53 KDDC 072253 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 551 PM CDT SUN MAY 7 2006 KSC093-072301- /O.EXP.KDDC.SV.W.0036.000000T0000Z-060507T2300Z/ KEARNY KS- 551 PM CDT SUN MAY 7 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEARNY COUNTY EXPIRES AT 600 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER APPEARS TO BE SEVERE. A STRONG STORM NEAR LYDIA MAY MOVE INTO FAR NORTHEASTERN KEARNY COUNTY THROUGH 630 PM WHICH MAY REQUIRE A NEW WARNING SHOULD IT CONTINUE TO STRENGTHEN AND MOVE SOUTHEAST. LAT...LON 3825 10153 3787 10152 3790 10117 3825 10110 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:32 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 7, 2:32 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 232 PM CDT SUN MAY 7 2006 .DISCUSSION... DAYS 1-2... THE CHANCE FOR THUNDERSTORMS TONIGHT AND TOMORROW NIGHT WILL BE THE MAIN FORECAST CONCERN FOR THE SHORT TERM. 12Z UPPER AIR MAPS SHOWED A SHORTWAVE TROUGH OVER THE NORTHERN AND CENTRAL ROCKIES, AND THE LATEST WV LOOP HAS THIS FEATURE STARTING TO MOVE TOWARDS THE WESTERN PLAINS. THUNDERSTORMS HAVE ALREADY FIRED ALONG A BOUNDARY IN NW KS, ALTHOUGH WEAK WINDS HAVE KEPT THEM BELOW SEVERE LIMITS. LATEST SHORT FUSE COMPOSITE HAS CAPE OF 1200-1500 J/KG IN EASTERN CO AND FAR WESTERN KS, WITH THE 0-2.5 KM LAPSE RATES ABOVE 9 C/KM NEAR GLD. SOME TOWERING CU STARTING TO DEVELOP WEST OF KSPD, NEAR THE WEAK DRYLINE AND EDGE OF THE CAP. LOW LEVEL DEWPOINTS ARE ONLY AROUND 50, AND SHEAR IS NOT THAT IMPRESSIVE. HOWEVER, WITH THE DECENT COLD POOL COMING OUT AND WITH OUR WESTERN COUNTIES SEEING A BIT OF SUN, INSTABILITIES SHOULD GET FAIRLY DECENT. THINK THAT STORMS FIRING ALONG THE HIGH TERRAIN WILL MOVE INTO OUR WEST THIS EVENING. SEVERE POTENTIAL WILL BE RATHER MARGINAL, BUT SOME HAIL REPORTS ARE NOT OUT OF THE QUESTION. THE SHORTWAVE WILL CONTINUE TO EJECT OUT TONIGHT, AND EVEN MODEL SOUNDINGS AROUND DDC WHERE CLOUDS HAVE HUNG AROUND ALL DAY SHOW SOME ELEVATED INSTABILITY. THE STORMS SHOULD MOVE EAST AS THE SHORTWAVE MOVES THROUGH, SO KEPT HIGH CHANCE POPS FOR MOST OF THE CWA THROUGH LATE TONIGHT. TOMORROW, THE SFC TROUGH WILL CONTINUE OVER THE WESTERN PLAINS, SHIFTING SLIGHTLY TO THE EAST AND ALLOWING THE DRYLINE TO MOVE INTO WESTERN KANSAS. SFC CONVERGENCE ALONG THE DRYLINE IS NOT THAT IMPRESSIVE AT THIS POINT, BUT THERE IS SOME DECENT DIVERGENCE ALOFT. THINK THAT SOME ISOLATED TO WIDELY SCATTERED STORMS COULD POSSIBLY GET GOING ALONG THE DRYLINE MAINLY EAST OF DDC BY LATE AFTERNOON. LOW LEVEL MOISTURE WILL STILL BE AROUND LOW TO MID 50S, BUT LAPSE RATES WILL BE STEEP AND HAIL AGAIN WILL NOT BE OUT OF THE QUESTION. A COLD FRONT SHOULD START TO MOVE THROUGH MONDAY NIGHT, ALLOWING THE CHANCE FOR STORMS TO CONTINUE MAINLY IN OUR EAST WHERE THE MOISTURE WILL BE. THE GOING GRIDS REFLECTED THIS WELL AND ONLY MADE MINOR TWEAKS. BY TUESDAY, THE COLD FRONT SHOULD BE THROUGH THE CWA. THE NAM HAS STORMS REFIRING ALONG THE BOUNDARY BY AFTERNOON, BUT AT THIS TIME THINK THAT MOST OF THIS ACTIVITY SHOULD BE TO OUR SOUTH. AS FOR TEMPERATURES, CLOUDS AND SOUTHERLY FLOW WILL KEEP LOWS FROM FALLING OFF TOO MUCH, SO CONTINUED WITH READINGS IN THE 50S. TOMORROW SHOULD BE MUCH WARMER WITH SOUTHWESTERLY WINDS IN THE WEST AND 850MB TEMPS RETURNING TO THE UPPER TEENS AND LOW 20S C. KEPT HIGHS IN THE 80S IN THE WEST, WHILE THE EAST WILL BE A TAD BIT COOLER WITH MORE MOISTURE AND SOME CLOUD COVER HANGING AROUND IN THE MORNING. LOWS MONDAY NIGHT WILL BE SOMEWHAT COOLER WITH THE FRONT COMING DOWN, AND HIGHS ON TUESDAY BEHIND THE FRONT WILL BE ONLY AROUND 70 WITH UPSLOPE WINDS. IF THERE IS MORE CLOUDS THAN EXPECTED HIGHS COULD BE EVEN COOLER, BUT WILL JUST KEEP AN EYE ON IT FOR NOW. DAYS 3-7... EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH ABOUT 144 HOURS. BEYOND THAT THERE ARE SOME DIFFERENCES IN THE HANDLING OF MINORS IN THE FLOW AND REALLY HAVE NOT A GREAT DEAL OF FAITH IN ANY OF THEIR SOLUTIONS. STILL PREFER THE GFS FOR NOW AS IT BUCKLES THE CROSS PACIFIC UPPER JET MORE THAN THE OTHER MODELS. I EXPECT THIS TO VERIFY BASED ON OLR HOVMOLLERS FROM THE CDC WEBSITE THAT SHOW A LARGE AREA OF PERSISTENT TROPICAL CONVECTION NEAR THE EQUATOR AND ABOUT 160E SUPPORTING A BIT HIGHER AMPLITUDE PATTERN THAN THAT SHOWN BY THE ECMWF. OF COURSE ANYTHING OF HIGHER RESOLUTION IN THE TIME FRAME OF NEXT WEEKEND WILL FALL WITHIN THE NOISE SIGNAL OF THE MODEL. OVERALL DIDNT CHANGE MUCH IN THE GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 80 52 71 / 50 20 20 0 GCK 52 81 50 70 / 40 10 10 0 EHA 52 82 50 73 / 40 10 10 20 LBL 53 81 51 73 / 40 10 10 0 HYS 53 79 51 69 / 50 20 30 0 P28 55 78 56 75 / 50 30 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/08
Hazardous weather outlook, May 7, 1:13 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK ....CORRECTED SPOTTERS INFO STATEMENT... NATIONAL WEATHER SERVICE DODGE CITY KS 113 PM CDT SUN MAY 7 2006 KSZ030-031-043>046-061>066-074>081-084>090-081100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 113 PM CDT (1213 PM MDT) SUN MAY 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT BY 100 PM CDT (1200 PM MDT) DECREASING CLOUDINESS ACROSS EAST COLORADO INTO FAR SOUTHWEST KANSAS WAS ALLOWING TEMPERATURES TO WARM. THE LOW LEVEL AIR IN THIS AREA IS FAIRLY HUMID SO INSTABILITY CONTINUES TO INCREASE. CONVECTIVE AVAILABLE POTENTIAL ENERGY IS REACHING VALUES OVER 1500 J/KG. SOUNDINGS INDICATE THAT TEMPERATURES AROUND 72 DEGREES WITH DEWPOINTS AROUND 50 DEGREES WILL PRODUCE CONVECTION ALONG A DEVELOPING DRY LINE IN FAR EAST COLORADO THAT WOULD SUBSEQUENTLY MOVE INTO WESTERN KANSAS. INITIAL STORMS HAD ALREADY DEVELOPED IN FAR NORTHWEST KANSAS. VERTICAL WIND PROFILES INDICATE THAT IF STORMS DEVELOP ALONG THE KANSAS COLORADO BORDER...A FEW OF THEM COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR MUCH OF SOUTHWEST KANSAS THIS EVENING. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| May 7, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| May 7, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 43 min |
| May 7, 6:41 PM CDT | Tornado Warning | DDC | Finney, Kearny | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.